Iowa, 2004

Hail and Damaging Winds in Iowa, May 7, 2004

May 7, 2004 · NWS DVN · 30 events in 7 counties and zones

A strong low level jet moving over a warm front from Northern Missouri into Central Illinois combined with an upper level disturbance to produce thunderstorms across Iowa and Northern Illinois. 75 to 1 inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$289,000
Crop damage
$221,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low level jet moving over a warm front from Northern Missouri into Central Illinois combined with an upper level disturbance to produce thunderstorms across Iowa and Northern Illinois. As the storms became better organized, they were prolific producers of hail from 0.75 to 1 inch. In Muscatine County Iowa, the storms organized into a small bow echo that moved through Rock Island, Henry, Bureau, and Putnam counties in Illinois. Southern Henry County Illinois took the brunt of the bow echo with near continuous damage from Interstate 74 to Galva, Illinois with the worst damage in Galva. A second round of thunderstorms developed around dawn from boundaries left over from the overnight storms. Due to a drier atmosphere, the hail produced by this round of storms was much larger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 2:31 PM CST, 10 hours 42 minutes earlier.

Area forecast discussion, May 6, 2:31 PM CST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT THU MAY 6 2004

.SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A
SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT
19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A
WEAK LOW OVER FAR SE NEB. 2-4 MB  3 HOUR PRESSURE RISES BEHIND THE
FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS
TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG
CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85
LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED
THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF
THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE
TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE
BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION
THIS EVENING.
&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN
CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA
THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE
SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO
ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS
THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT
THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS
REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA
MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE
POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS
ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH.
MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS.
FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED
ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE
ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE
EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY
SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20
CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET
FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND
AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO
WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE
FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER
MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE
POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL
SHEAR ALONG FRONT.

.LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID
LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR
THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE
PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW
CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY
NIGHT FOR BREAK FROM PROLONGED WET PATTERN.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, May 6, 4:12 AM CST, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CDT THU MAY 6 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-070812-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
512 AM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ADVANCING COLD FRONT WILL PROVIDE THE FOCUS FOR CONVECTION TODAY AND
TONIGHT ACROSS THE FORECAST AREA.  THERE WILL BE SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON...MAINLY NEAR AND NORTH OF THE INTERSTATE
80 CORRIDOR...FROM THE QUAD CITIES TO DUBUQUE...AND TONIGHT ACROSS THE
ENTIRE FORECAST AREA.  THE CONVECTION...THIS AFTERNOON AND TONIGHT...
WILL BE FOCUSED ALONG AND NORTH OF THE COLD FRONT.  THE PRIMARY THREAT
WILL BE HAIL...ALTHOUGH WINDS MAY ALSO BE AN ISOLATED THREAT.  IN
ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT ALONG AND JUST NORTH
OF THE COLD FRONT AS IT PROGRESSES SOUTH ACROSS THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND
EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF
SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO
POSSIBLY HEAVY RAINFALL.

A WARM FRONT WILL MOVE ACROSS THE AREA ON FRIDAY AFTERNOON AND STALL
OUT AROUND HIGHWAY 20 SATURDAY MORNING. A LARGE TEMPERATURE GRADIENT
IS EXPECTED ACROSS THIS FRONT WITH PLENTIFUL MOISTURE TO THE SOUTH.
THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP ON FRIDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

THE COMBINATION OF MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD
BE ENOUGH TO ALLOW SEVERE STORMS TO DEVELOP. IF SEVERE STORMS
DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT.
HOWEVER...ANY STORM THAT INTERACTS WITH OR CROSSES THE FRONT WOULD
HAVE THE POTENTIAL TO PRODUCE A TORNADO.

THE MOST LIKELY AREA FOR THIS ROUND OF SEVERE WEATHER WOULD BE ALONG
AND SOUTH OF INTERSTATE 80.

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
INTO MONDAY NIGHT AS THE FRONT MOVES BACK AND FORTH ACROSS THE AREA.
ONCE AGAIN...MOISTURE AND SHEAR WILL BE AVAILABLE FOR STORM
DEVELOPMENT. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY DURING THIS
TIME PERIOD...SEVERE STORMS MAY BE POSSIBLE.

ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM FRIDAY THROUGH
MONDAY. LIGHT TO MODERATE RAINFALL IS LIKELY. HEAVY RAINFALL IS
POSSIBLE IF THUNDERSTORMS CAN ORGANIZE INTO LARGE COMPLEXES AND MOVE
ALONG THE FRONT. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA
RIVERS WOULD EXPERIENCE GENERAL RISES.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND
SUNDAY.

REA/08

The radar

The Quad Cities radar (KDVN), 49 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

23 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
May 7, 1:13 AM CST to 1:16 AM CST
Where
Benton County, Vinton
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -91.167

Also reported by KCRG TV

Hail, Benton

When
May 7, 1:32 AM CST to 1:36 AM CST
Where
Benton County, Shellsburg
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.450, -91.050

Hail, Linn

When
May 7, 1:46 AM CST to 1:50 AM CST
Where
Linn County, Cedar Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -91.017

Hail, Linn

When
May 7, 1:50 AM CST to 1:53 AM CST
Where
Linn County, 2 mi S of Cedar Rapids
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -91.050

At Kirkwood College

Hail, Johnson

When
May 7, 2:13 AM CST to 2:18 AM CST
Where
Johnson County, Iowa City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.500, -90.983

Also reported 2 West and 1 East of Iowa City

Thunderstorm Wind, Muscatine

When
May 7, 2:41 AM CST to 2:43 AM CST
Where
Muscatine County, Atalissa
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -90.883

2 semi trucks blown over with significant power lines down

Hail, Muscatine

When
May 7, 2:48 AM CST to 2:54 AM CST
Where
Muscatine County, Wilton
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.450, -90.733

Thunderstorm Wind, Muscatine

When
May 7, 2:55 AM CST to 2:57 AM CST
Where
Muscatine County, 2 mi N of Muscatine
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.450, -90.733

From co-op observer

Thunderstorm Wind, Muscatine

When
May 7, 2:56 AM CST to 2:58 AM CST
Where
Muscatine County, Sweetland Center
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -90.583

Grain bin blown over with trees into houses.

Thunderstorm Wind, Muscatine

When
May 7, 2:57 AM CST to 3:00 AM CST
Where
Muscatine County, Muscatine
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -90.700

8 power lines down with 2 semi trucks blown over.

Thunderstorm Wind, Muscatine

When
May 7, 3:01 AM CST to 3:04 AM CST
Where
Muscatine County, Pleasant Prairie
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -91.550

Semi blown over on U.S. 61 at 97 mile marker.

Hail, Scott

When
May 7, 3:11 AM CST to 3:13 AM CST
Where
Scott County, Buffalo
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -91.550

Thunderstorm Wind, Scott

When
May 7, 3:11 AM CST to 3:13 AM CST
Where
Scott County, Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -90.600

Hail, Scott

When
May 7, 3:16 AM CST to 3:17 AM CST
Where
Scott County, 4 mi E of Blue Grass
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.850, -91.700

Thunderstorm Wind, Scott

When
May 7, 3:27 AM CST to 3:30 AM CST
Where
Scott County, Davenport
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.850, -91.650

10 inch diameter limbs down

Hail, Johnson

When
May 7, 4:55 AM CST to 4:59 AM CST
Where
Johnson County, Iowa City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.800, -91.500

Hail, Johnson

When
May 7, 5:44 AM CST to 5:54 AM CST
Where
Johnson County, Iowa City
Measured
1.75 in hail
Property damage
$70,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.783, -91.317

Hail of 1.00 to 1.50 inches in diameter with some golfball sized hail occurred with thunderstorm number 3 in Iowa City, and 2 miles west, 1 mile south, and 1 mile east of Iowa City. Hail covered the ground in the southeast part of the city with numerous cars receiving dents.

Hail, Scott

When
May 7, 7:15 AM CST to 7:19 AM CST
Where
Scott County, Eldridge
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.100, -91.867

A thunderstorm producing hail of 0.75 to 1 inch struck Eldridge with some accumulation noted on the ground.

Hail, Johnson

When
May 7, 9:02 AM CST to 9:04 AM CST
Where
Johnson County, Swisher
Measured
0.88 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.767, -91.133

Reported by KCRG TV

Hail, Johnson

When
May 7, 9:08 AM CST to 9:10 AM CST
Where
Johnson County, Shueyville
Measured
0.88 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.100, -91.717

Reported by KCRG TV

Hail, Johnson

When
May 7, 9:24 AM CST to 9:29 AM CST
Where
Johnson County, Solon
Measured
0.88 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.050, -91.700

Covered the ground

Hail, Cedar

When
May 7, 9:41 AM CST to 9:44 AM CST
Where
Cedar County, Cedar Bluff
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -91.667

Hail, Benton

When
May 7, 9:50 AM CST to 9:52 AM CST
Where
Benton County, Shellsburg
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.050, -91.600

A second thunderstorm developed on outflow boundaries from the earlier storms and produced a second round of 1 inch hail in Shellsburg.

Hail, Cedar

When
May 7, 9:53 AM CST to 10:00 AM CST
Where
Cedar County, Tipton
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -91.317

Also reported by a storm chaser

Hail, Linn

When
May 7, 10:06 AM CST to 10:11 AM CST
Where
Linn County, Toddville
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -91.450

Hail, Linn

When
May 7, 10:09 AM CST to 10:11 AM CST
Where
Linn County, 1 mi NW of Hiawatha
Measured
0.75 in hail
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.167, -92.033

Covered the ground.

Hail, Linn

When
May 7, 10:10 AM CST to 10:15 AM CST
Where
Linn County, Robins
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -91.867

Also reported by the public.

Hail, Linn

When
May 7, 10:23 AM CST to 10:25 AM CST
Where
Linn County, 1 mi N of Marion
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.000, -91.650

Also reported by Amateur radio. Hail of 1.25 to 1.5 inches in diameter also occurred on the north side of the city of Marion.

Hail, Linn

When
May 7, 10:35 AM CST to 10:37 AM CST
Where
Linn County, Springville
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.967, -91.650

Hail, Jones

When
May 7, 10:45 AM CST to 10:55 AM CST
Where
Jones County, 2 mi SW of Anamosa
Measured
1 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.667, -91.550

Also reported by KCRG TV and amateur radio. A severe thunderstorm produced a continuous path of 1 inch hail from the junction of highways 1 and U.S. 151 to Anamosa. At the U.S. 151 bridge over the Wapsipinicon River 1.9 miles SSE of Anamosa, 1 inch hail also occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405585, 5405643, 5405644, 5405645, 5405646, 5405647, 5405649, 5405648, 5405651, 5405650, 5405652, 5405653, 5405654, 5405655, 5405656, 5405657, 5405658, 5405659, 5405660, 5405661, 5405662, 5405663, 5405664, 5405665, 5405666, 5405735, 5405736, 5405737, 5405738, 5405739.